Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Digestive Disorders

GI bleeding

02/21/2008

Question:

If GI bleeding is due to taking high strength Ibuprofen, how do doctors treat it?

Answer:

Julia Thornton, MD

Taking non-steroidal anti-inflammatory drugs (NSAIDs) is one reason for GI bleeding. The more frequently someone takes these medications and the more of these medications someone takes, the greater risk of bleeding. Proton-pump inhibitors can treat ulcers that have developed from taking NSAIDs. Ideally, however, we would try to prevent someone from developing and ulcer that could potentially bleed.

Annette Kyprianou, MD

Bleeding is a cause for gastritis, inflammation of stomach, and stomach ulcers. If you are found to be anemic or have blood in your stool, an endoscopy to look in your stomach is usually warranted and therapy would depend on what is found.

For more information:

Go to the Digestive Disorders health topic, where you can:

Response by:

Julia Gore Thornton, MD Julia Gore Thornton, MD
Assistant Professor of Medicine
School of Medicine
Case Western Reserve University

Annette  Kyprianou, MD Annette Kyprianou, MD
Senior Clinical Instructor of Medicine
School of Medicine
Case Western Reserve University